|Side effects or insanity?
Aug 12, 2003
Two months ago I switched from Kaletra/Zerit/Epivir to Viramune/Viread/Epivir. I was feeling pretty well. I'd been on a PI-containing regimen for five years with undetectable viral load. My T cells are up to 325. I switched off PIs because of lipid problems - I had a heart attack 10 months ago, very recent recath ok (false positive thallium stress test at 10 METS). I'm 51. My lipids are now normal. Had crypto meningitis 1998. Other meds include 12.5mg Toprol (25mg made me dizzy and lowered my BP too much), aspirin, 200mcg Synthroid, 10grams Androgel, 25mg DHEA (was tested twice and DHEAS was very low). I also take 20MEQ KDur, 100mg B2, 2 grams Carnitor, Foltx, 100mg CoQ10. Since switching to the new HIV regimen, I've noticed intermittent and unpredictable exercise intolerance (lack of stamina) coupled with other very disturbing symptoms - brief lightheadedness, increased heat intolerance (I don't sweat like I should), and feeling very ill. I don't usually feel anxious unless this persists for hours, then I'm prone to anxiety, tremor, even get tearful in frustration. I can feel reasonably ok again within 24 hours or less, but episodes are increasing. During recent hospitalization for heart cath they ruled out Addison's disease, arrythmias. They found a mild nystagmus. Also have developed severe, chronic constipation despite good diet, use of stool softeners and fiber. Could any of these symptoms possibly be related to change in meds? "PI withdrawal"? (I found PI's mildly sedating). I've had rare panic episodes before, but not accompanied by other problems. I'm muscular and usually active. No drugs/alcohol. Doc gave me Xanax - hate it! Just puts me to sleep. He seems baffled. Suggestions? Thanks.
| Response from Dr. Conway
It is truly unfortunate that we have no perfect drugs. You didn't say anything about your thyroid function tests, but hypo/hyperthyroidism could account for some of what you report. Also, over time, how is your blood pressure doing? Is it still too tightly controlled?
Of your antivirals, this is almost assuredly not the nevirapine or lamivudine. We are finding out about some of the newer side effects of tenofovir, so this may be an issue, although I have not heard of this myself. I would make sure there is no muscle dysfunction, so checking your lactate and CK would be worthwhile. "PI withdrawal" is not an issue.
If after this there is still no answer, it might be a good idea to to consult an internist. There is nothing like a fresh pair of eyes (and a new brain) thinking about a complicated problem.
Oh, and I feel quite confident you are not insane.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Dry Mouth After Oral Sex Form Sex Worker What Are The Chances Of HIV
- Itchy Red Spots After Sensual Massage Sign Of HIV AIDS
- Sore On Tongue After Licking Anus Worried I Have HIV
- Stinging Pain After Foreplay Worried I Have HIV
- Tingling Lips After Anal Sex Top Sign Of HIV AIDS
- Tingling Lips After Breast Sucking Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.